Nebraska, 2017

Tornadoes and Hail in Nebraska, May 16 to 17, 2017

May 16 to 17, 2017 · NWS GID · 21 events in 13 counties and zones

Thunderstorms produced damaging winds and some low-end severe hail over several counties in south central Nebraska on this Tuesday evening and night. Scattered single cell thunderstorms began developing around 3 PM CST from central Kansas northeast into southern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$108,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms produced damaging winds and some low-end severe hail over several counties in south central Nebraska on this Tuesday evening and night. Scattered single cell thunderstorms began developing around 3 PM CST from central Kansas northeast into southern Nebraska. The formation of numerous cells quickly resulted in a transition to a multicell convective mode by 4 PM CST. This nearly continuous line of storms lifted north, crossing much of south central Nebraska between 5 and 8 PM CST. As this occurred, another cluster of multicells over north central Kansas merged and moved northeast, eventually taking on the shape of a bow echo. This line of storms affected areas from Nelson and Hebron up to York between 630 and 730 PM CST. More storms over southwest Nebraska and northwest Kansas eventually consolidated and crossed south central Nebraska as a small scale bow echo between 10 PM and 130 AM CST. The initial line lifting north produced a fairly large area of severe winds from the state line north to Holdrege and Grand Island. A grain bin was removed from its foundation and deposited on Highway 74 near the town of Roseland, in Adams County. A tractor-trailer was blown over on Interstate 80 as well, just south of Grand Island. The highest gust measured was 67 mph at the Holdrege airport. A brief EF-0 landspout tornado was photographed near the town of Exeter. The eastern portion of this line produced the most hail, with a few reports of 1 inch hail over Fillmore, Nuckolls, and Thayer Counties. The bow echo taking shape from Nelson to York snapped a few power poles in eastern Thayer County. The last line of storms to cross the area produced mostly sub-severe winds of 50 to 55 mph. However, severe winds did occur in a couple locations. The highest measured gust was 64 mph in the town of Norman, in eastern Kearney County. A brief EF-1 tornado also occurred in Clay County, just north of the town of Edgar. It was on the ground for approximately 2 miles, damaging outbuildings, trees, and overturning irrigation pivots. This tornado occurred just after midnight CST. Repeated thunderstorm activity resulted in 1 to 2 inches of rain over much of south central Nebraska. There were even a couple reports in excess of 3 inches. Ditches were full of water, and even some minor flooding of low-lying areas occurred near Highway 136 just west of the town of Inavale, and also near the intersections of Highways 81 and 92 west of Osceola.

Low pressure was over South Dakota, and its trailing weak cold front moved into south central Nebraska during the day. It became stationary as low pressure formed over southeast Colorado and deepened to near 990 mb. In the upper-levels, a longwave trough was over the Western U.S. with a ridge over the East. A strong shortwave trough lifted out of the Desert Southwest into the Southern Plains, while a closed low dropped into the Pacific Northwest. In the preconvective environment, an elevated mixed layer had overspread a moist boundary layer. Mid-level lapse rates were between 8 and 9 C/km. MUCAPE was between 3000 and 4500 J/kg. With strong dynamic forcing, deep layer shear was very strong, between 40 and 60 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 16, 5:31 AM CST, 29 minutes earlier.

Area forecast discussion, May 16, 5:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
631 AM CDT Tue May 16 2017

.SHORT TERM...(Today and tonight)
Issued at 408 AM CDT Tue May 16 2017

Satellite imagery showing the upper level disturbance which
brought strong/severe thunderstorms to the CWA this evening
continuing to push off to the northeast, taking the precipitation
along. A few isolated showers/storms linger early this morning,
mainly east of a Ord to Beloit line, and over the next few hours
is expected to shift out of the CWA. In the wake of the
convection, the sfc pattern is messy, with more of an easterly
component across the majority of the CWA, vs the more southerly
winds elsewhere. Temps at 3 am range from the lower 60s for most,
to lower 70 in our far south.

Through the short term period today/tonight, focus turns to the
west, with satellite imagery showing the next feature of interest,
an upper level low, spinning over the desert SW. Models are in
good agreement showing this system swinging through the Four
Corners region today, and eventually onto the Plains later
tonight. At the surface, though winds are on the variable side
this morning, they are expected to turn back south-southwesterly
through the day. Low pressure becomes better organized over
eastern CO through the day ahead of the approaching upper level
system. Models continue to show a frontal boundary draped SW-NE
across the region, but partly because of models not having the
greatest handle on the current sfc pattern, confidence in the
exact placement of sfc features isn't the highest, but should
become more clear as the day passes.

Expecting another day with above normal temperatures, with
forecast highs in the mid 80s. Also expecting much of the
daytime hours to be dry. Larger scale lift will be on the increase
with the approaching system, but not until later in the day, and
models continue to show things being capped for much of the area.
There continue to be some model differences with timing of
activity, with some closer to 21Z, others closer to 00Z. There are
also differences with what area of the CWA is impacted, most of
the support (including previous runs of models) had been across
roughly the southeastern half of the CWA, but a few try to bring
more impact to the northwestern portions. AT this point, kept the
higher PoPs across that southeastern half. Once thunderstorms
develop/shift northeast into the area later today, the potential
from strong/severe weather is still a big concern. Models showing
the potential for some hefty MLCAPE values to develop this
afternoon, and models have shown for days there being sufficient
deeper layer shear. All but the northwestern 1/3rd of the CWA is
included in the SPC Day 1 Enhanced Risk (the NW is in the Slight
Risk). The primary hazards look to be large hail/damaging winds,
but localized heavy rain/flooding and an isolated tornado cannot
be ruled out.

Activity will continue on through the evening and overnight hours,
aided by an increasing southerly LLJ. Similar to tonight, the
brunt of the activity looks to shift north-northeast with time,
but activity will likely linger on longer (compared to currently).

.LONG TERM...(Wednesday through Monday)
Issued at 408 AM CDT Tue May 16 2017

Already by Wednesday, the models have some differences in the
location and the weather associated with the low. The NAM is drier
and the ECMWF is the wettest, with the GFS in between. Have kept
thunderstorms for much of the area through the day.

By Wednesday evening the low has moved out of the area and
Wednesday  night should be dry. The next upper level low starts
to affect the area Thursday with a few showers in the west during
the morning, and across the area Thursday afternoon, with some
isolated thunderstorms mainly in north central Kansas. Thursday
night the models all agree that there will be showers and some
isolated thunderstorms across the area. The upper low is slow to
move out of the area and still has some showers across the area
Friday night.

Finally on Saturday the upper low moves out of the area and a
surface high settles in. The surface high is cool and temperatures
will be cooler on Saturday and Saturday night. The dry conditions
continue into Sunday and as the high moves to the east, there will
be a bit warmer temperatures. The next upper level wave starts to
affect the area Sunday night into Monday with a few showers and
some isolated thunderstorms.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Wednesday)
Issued at 622 AM CDT Tue May 16 2017

Dry conditions in the forecast for much of the daytime hours
today, with thunderstorm chances ramping back up late this
afternoon and into the evening. Have VFR conditions going, but am
a bit concerned about a narrow band of lower level stratus that is
gradually working east. Confidence in it sticking together enough
to cause reductions in ceilings is on the lower side, so kept it
at a FEW030 mention for now. Winds remain easterly early this
morning, but models continue to show winds becoming more
southerly with time today, with occasional gusts near 20 MPH not
out of the question this afternoon. In the final few hours of this
TAF period, some models are showing the potential for notably
lower ceilings. Not confident enough at this point to insert a
mention.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...JCB
AVIATION...ADP
Hazardous weather outlook, May 16, 3:30 AM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
430 AM CDT Tue May 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
430 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Late this afternoon through tonight, there continues to be the
potential for severe thunderstorms across the entire outlook area.
At this time, the best chances look to come after 5 PM, mainly
along and south of a line from Genoa, to Kearney, to Beaver City
Nebraska, and including north central Kansas. The primary hazards
will be hail up to 2 inches in diameter and wind gusts near 70
MPH, but localized heavy rain and flooding, as well as an
isolated tornado, cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances linger across the outlook area through
Wednesday, then intermittent thunderstorms are possible Thursday
through Friday night. Severe thunderstorms are not expected at
this time.

Another chance for thunderstorms returns Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 16, 12:22 AM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
122 AM CDT Tue May 16 2017

KSZ017>019-160730-
Rooks-Osborne-Mitchell-
Including the cities of Codell, Plainville, Stockton, Osborne,
Downs, and Beloit
122 AM CDT Tue May 16 2017

...Strong wind gusts possible over the next hour...

Outflow from a small area of showers and thunderstorms over
portions of central Kansas may result in gusty south winds across
the area. Wind gusts of 50 to 55 MPH are not out of the question
over the next hour or so, but would be accompanied by little to
no precipitation.
Special weather statement, May 16, 1:21 AM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
221 AM CDT TUE MAY 16 2017

KSZ018-019-160800-
Osborne KS-Mitchell KS-
221 AM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 300 AM CDT...

At 218 AM CDT, Doppler radar was tracking an area of showers and
isolated thunderstorms along a line extending from near Ada to 9
miles south of Luray. Movement was northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible well to the north of
this area of precipitation, affecting portions of Osborne and
Mitchell Counties.

Locations impacted include...
Beloit, Asherville, Hunter and Victor.

LAT...LON 3928 9863 3951 9794 3922 9793 3922 9849
      3913 9849 3913 9871
TIME...MOT...LOC 0718Z 220DEG 36KT 3920 9791 3898 9871

ADP

The radar

The Grand Island radar (KUEX), 126 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 heavy rain, 3 hail, 2 tornado. Local standard time, as filed.

Heavy Rain, Gosper

When
May 16, 6:00 AM CST to May 17, 6:00 AM CST
Where
Gosper County, 8 mi SSW of Elwood
Reported by
COOP Observer
Coordinates
40.493, -99.908

A rainfall total of 3.28 inches over the past 24 hours was reported.

Heavy Rain, Hamilton

When
May 16, 2:00 PM CST to May 17, 2:00 PM CST
Where
Hamilton County, 6.39 mi ENE of Stockham
Reported by
Trained Spotter
Coordinates
40.760, -97.860

A total of 3.30 inches of rain had fallen over the past 24 hours.

Tornado, Fillmore

When
May 16, 3:43 PM CST to 3:52 PM CST
Where
Fillmore County, 1.52 mi NE of Exeter to 3.06 mi ENE of Exeter
Rating
EF0
Path length
1.83 mi
Path width
35 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
40.666, -97.430

A brief landspout tornado touched down northeast of Exeter. Damage was minimal along its short path, with some tin taken off a roof and an auger turned over. The maximum wind speed was estimated to be 70 MPH.

Hail, Thayer

When
May 16, 4:46 PM CST to 4:55 PM CST
Where
Thayer County, 2 mi W of Hebron to 1 mi SW of Bruning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.170, -97.618

Heavy Rain, Webster

When
May 16, 5:00 PM CST to May 17, 9:45 AM CST
Where
Webster County, 4 mi NNE of Inavale
Reported by
Mesonet
Coordinates
40.154, -98.621

A total of 4.25 inches of rain had fallen since 6 PM CDT.

Heavy Rain, Webster

When
May 16, 5:00 PM CST to May 17, 9:45 AM CST
Where
Webster County, 4.95 mi NNE of Inavale to 5 mi N of Inavale
Reported by
Mesonet
Coordinates
40.170, -98.630

A total of 4.25 inches of rain had fallen since 6 PM CDT.

Hail, Fillmore

When
May 16, 5:07 PM CST
Where
Fillmore County, Ohiowa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.420, -97.450

Hail, Nuckolls

When
May 16, 5:14 PM CST
Where
Nuckolls County, 5 mi N of Superior
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.102, -98.070

Thunderstorm Wind, Franklin

When
May 16, 5:25 PM CST
Where
Franklin County, 2 mi N of Franklin
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.129, -98.950

Thunderstorm Wind, Adams

When
May 16, 5:47 PM CST
Where
Adams County, 2 mi W of Roseland
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.470, -98.588

Emergency management reported a grain bin on the road near the intersection of Highway 74 and Bladen Road. A nearby power pole was also snapped.

Thunderstorm Wind, Phelps

When
May 16, 5:51 PM CST
Where
Phelps County, 5 mi NNE of Loomis
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.547, -99.484

Thunderstorm Wind, Phelps

When
May 16, 5:53 PM CST
Where
Phelps County, 7 mi N of Funk
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.571, -99.250

Thunderstorm Wind, Phelps

When
May 16, 5:55 PM CST
Where
Phelps County, Holdrege Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
40.450, -99.330

Thunderstorm Wind, Adams

When
May 16, 5:58 PM CST
Where
Adams County, 3 mi N of Juniata
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.623, -98.520

Thunderstorm Wind, Hall

When
May 16, 6:20 PM CST
Where
Hall County, 4.67 mi NE of Doniphan
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.820, -98.310

A semi truck was blown over on Interstate 80, blocking both lanes of traffic near mile marker 316.

Thunderstorm Wind, Merrick

When
May 16, 6:35 PM CST
Where
Merrick County, 9.53 mi SSW of Chapman
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.900, -98.260

Thunderstorm Wind, Thayer

When
May 16, 6:47 PM CST
Where
Thayer County, 4.45 mi ENE of Gilead
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.150, -97.390

Near the intersection of Highways 136 and 53 just east of Gilead, 3 power poles were snapped.

Thunderstorm Wind, Franklin

When
May 16, 11:31 PM CST
Where
Franklin County, Campbell
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.300, -98.730

Wind gust were estimated to be between 65 and 70 MPH.

Thunderstorm Wind, Kearney

When
May 16, 11:35 PM CST
Where
Kearney County, 2 mi NE of Norman
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.501, -98.753

Thunderstorm Wind, Adams

When
May 16, 11:58 PM CST to May 17, 12:02 AM CST
Where
Adams County, 2 mi S of Hastings to 4 mi SSE of Hastings
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
NWS Employee
Coordinates
40.551, -98.380

Wind gusts were estimated to be near 60 MPH. There were a few tree limbs downed in town, and to the south-southeast of town an irrigation pivot was overturned.

Tornado, Clay

When
May 17, 12:24 AM CST to 12:29 AM CST
Where
Clay County, 5.08 mi NW of Ong to 4.31 mi NNW of Ong
Rating
EF1
Path length
2.19 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.452, -97.939

A brief EF-1 tornado touched down northeast of Edgar. The tornado remained on the ground for approximately 2 miles, resulting in damage to 2 farmsteads. The damage was confined mainly to outbuildings and trees. A few center irrigation pivots were also damaged along its path. The maximum wind speed was estimated to be 90 MPH.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693913, 693909, 691713, 693879, 693911, 693912, 693882, 693884, 693885, 693891, 693886, 693887, 693888, 693889, 693895, 693890, 693897, 693899, 693900, 693903, 691714.